Hail, Appling
- When
- June 22, 5:12 PM EST
- Where
- Appling County, 9.67 mi S of Surrency
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.580, -82.200
Dime size hail was reported south of Surrency.
Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with cool mid levels and steep mid level lapse rates created strong wind gusts and hail potential across the Altamaha River basin and east of the St. Johns River basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 2:50 PM EST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 350 PM EDT Sat Jun 22 2019 ..AFTERNOON HEAT INDICES AROUND 105 THROUGH THE WEEKEND... ...LATE AFTERNOON AND EVENING SEVERE STORMS POSSIBLE... .NEAR TERM (Through Sunday night)... A mid/upper short wave trough will move Se into cntl Ga this eve and be Se of the area by early Sunday morning. A front remains nearly stationary north of the Altamaha. The short wave trough in combination with an outflows over Se Ga and Apalachee Bay. plus other outflows from a decaying MCS to the north will all lead to a development of storms across the area. The initial onset of storms is expected across Se Ga and Suwannee Valley mid to late afternoon with storms moving into and gradually fading out across Ne Fl this eve. Given steep lapse rates and high instability some storms may produce damaging wind gusts in addition to locally heavy rain in excess of 2 inches and frequent lightning. These storms will gradually fade out during the evening after loss of heating and upper short wave moves Se of the area. The center of the deep layer ridge will shift into the Se Gulf of Mexico Sunday producing a Nw steering flow across the area. The airmass will continue to be very moist and unstable and in combination with outflows and another possible outflow from an MCS to the north (near stalled out frontal boundary) could lead to another round of mainly afternoon and evening storms. The steering flow may also weaken just enough to allow for a late afternoon seabreeze along the coast which would also provide more enhancement of afternoon storms. Hot afternoon temps in the mid 90s in combination to the humidity will produce most heat indices near 105 degrees. Storms will fade out during the evening after the loss of heating. .SHORT TERM (Monday-Tuesday night)... The deep layer ridge to the south will retrograde to the gulf coast by Tuesday. With the deep ridge axis over the area on Monday convection will be sparse and mainly confined near the far Se portion of the area in the afternoon and evening where seabreezes merge. Coverage of storms will increase area wide Tuesday as a weak troughing develops over the area on the eastern periphery of the ridge which will enhance storms. Given steep lapse rates (heating) and mid level dry air some storms may become strong and produce strong wind gusts. Hot afternoon temps in the mid to upper 90s combined with the humidity will produce afternoon heat indices of around 105 degrees each day. .LONG TERM (Wednesday-Saturday)... Weak troughing will continue across the area through at least the end of the week in combination with afternoon heating and seabreezes will lead to scattered to numerous mainly afternoon and evening storms each day. Coverage of storms may decrease some on Saturday as a deep layer western Atlantic ridge begins to build into the area. Temps will cool some especially towards the end of the week and weekend but still average near to slightly above normal. && .AVIATION...Elevated westerly flow will continue generally less than 12 kts at the terminals through the afternoon outside of convective outflows. Winds may back slightly more WSW near the coast as east coast sea breeze develops, but remains pinned offshore due to deep layer prevailing westerly flow. Between 20-22Z included VCTS for more terminals as waves of convection develop and press ESE across the local area with TEMPO groups due to tstorms through 02Z. Most precip is expected to fade across the area after 02-04Z with another round of late night restrictions due to low stratus and fog/haze expected toward sunrise Sunday. && .MARINE...High pressure ridge will remain south of the waters while a low pressure trough remains to the northwest. A southwest flow will continue with nightly wind surges possible mainly offshore. Concern will be for strong storms to move offshore in the afternoon and evening. Otherwise no headlines expected through the period. Rip Currents: Low risk is expected through Sunday. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 95 72 97 / 40 30 10 10 SSI 77 92 75 92 / 50 50 30 10 JAX 75 96 73 96 / 50 50 30 10 SGJ 75 93 73 92 / 30 40 30 20 GNV 75 96 73 94 / 30 20 10 20 OCF 73 95 72 93 / 10 20 10 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && PP/AE/KB
Special Weather Statement
National Weather Service Jacksonville FL
243 PM EDT Sat Jun 22 2019
GAZ136-152-153-221915-
Inland Glynn GA-Brantley GA-Wayne GA-
243 PM EDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 315 PM EDT...
* At 242 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Waynesville, or 13 miles
northeast of Nahunta, moving east at 20 mph.
* Winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Everett, Waynesville, Thalmann, Atkinson and Mount Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle. This storm may become severe
monitor media for possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3123 8155 3117 8158 3122 8197 3140 8193
3145 8162 3144 8161 3143 8161 3140 8158
3135 8151 3131 8150
TIME...MOT...LOC 1842Z 268DEG 18KT 3131 8179
SANDRIKSpecial Weather Statement
National Weather Service Jacksonville FL
322 PM EDT Sat Jun 22 2019
GAZ136-153-154-221945-
Inland Glynn GA-Coastal Glynn GA-Wayne GA-
322 PM EDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 345 PM EDT...
* At 321 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Everett, or 11 miles northwest
of Dock Junction, moving southeast at 45 mph.
* Nickel size hail and wind gusts of 50 to 55 mph possible with this
storm.
* Locations impacted include...
Gardi, Everett, Thalmann and Mount Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3116 8162 3126 8175 3130 8173 3133 8174
3136 8180 3135 8187 3141 8195 3156 8183
3146 8161 3145 8163 3139 8157 3138 8155
3138 8154 3136 8152 3134 8148
TIME...MOT...LOC 1921Z 305DEG 38KT 3134 8163
SANDRIKSpecial Weather Statement
National Weather Service Jacksonville FL
347 PM EDT Sat Jun 22 2019
GAZ136-153-154-222000-
Inland Glynn GA-Coastal Glynn GA-Wayne GA-
347 PM EDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLYNN AND SOUTHEASTERN
WAYNE COUNTIES UNTIL 400 PM EDT...
* At 346 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Little Saint Simons Island, or
near Darien, moving east at 40 mph. A second storm was over
eastern Wayne county.
* Nickel size hail and wind gusts of 50 to 55 mph possible with this
storm.
* Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Sea Island, Everett, Mount Pleasant and Boys Estate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3113 8133 3110 8137 3105 8138 3142 8177
3153 8167 3149 8164 3148 8162 3145 8163
3140 8158 3133 8147 3133 8144 3131 8144
3129 8141 3128 8138 3129 8139 3129 8138
3130 8137 3131 8134 3128 8132 3128 8125
TIME...MOT...LOC 1946Z 291DEG 33KT 3127 8140
SANDRIKPRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
400 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 3 W COUNTRY CLUB ESTATE 31.22N 81.52W
06/22/2019 E0.25 INCH Glynn GA NWS EMPLOYEE
NWS EMPLOYEE REPORTED PEA SIZE HAIL ON I-95 NEAR
BRUNSWICK, GA EXIT.
&&
RDUNLEAVSpecial Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Sat Jun 22 2019
GAZ136-222045-
Wayne GA-
420 PM EDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
445 PM EDT...
* At 420 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Gardi, moving east at 10 mph.
* Nickel size hail and wind gusts up to 50 mph possible with this
storm.
* Locations impacted include...
Gardi and Mount Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3155 8168 3153 8167 3153 8165 3151 8166
3150 8165 3140 8167 3140 8169 3138 8171
3136 8170 3133 8172 3133 8173 3136 8180
3135 8186 3138 8193 3155 8189
TIME...MOT...LOC 2020Z 281DEG 7KT 3145 8183
SANDRIKSpecial Weather Statement National Weather Service Jacksonville FL 549 PM EDT Sat Jun 22 2019 GAZ134-135-151-222230- Pierce GA-Bacon GA-Appling GA- 549 PM EDT Sat Jun 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE...CENTRAL BACON AND SOUTHERN APPLING COUNTIES UNTIL 630 PM EDT... * At 548 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm near Surrency, moving south at 15 mph. * Penny size hail, excessive cloud-to-ground lightning, and winds in excess of 45 mph possible with this storm. * Locations impacted include... Baxley, Alma, Surrency, Bristol and New Lacy. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && LAT...LON 3178 8243 3172 8217 3142 8216 3147 8248 TIME...MOT...LOC 2148Z 003DEG 14KT 3166 8229 PETERSON
The Moody AFB radar (KVAX), 108 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime size hail was reported south of Surrency.
Several trees were blown down with a few small shelters damaged. The cost of damage was unknown but it was estimated so the event could be included in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823112, 823113.